Alabama, 2001

Hail in Alabama, May 12, 2001

May 12, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 12, 1:58 PM CST, 1 minute earlier.

Area forecast discussion, May 12, 1:58 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
258 PM CDT SAT MAY 12 2001

A COLD FRONT WAS MOVING INTO NORTHWEST ALABAMA THIS AFTERNOON.
THUNDERSTORMS DEVELOPED AHEAD OF IT AND WILL CONTINUE INTO THE
EVENING AS THE SYSTEM MOVES SLOWLY SOUTHEAST. THE RAIN SHOULD BE
SOUTH OF THE TENNESSEE VALLEY AND THE MORE INTENSE AND NUMEROUS
THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 20. THE PRECIPITATION WILL
BE ENDING FORM THE NORTHWEST, AND I EXPECT IT TO END OVER THE
SOUTHEAST SECTIONS OF THE FORECAST AREA BEFORE MIDNIGHT. A FEW OF
THE THUNDERSTORMS MAY CONTINUE TO APPROACH SEVERE LIMITS OVER THE
SOUTHERN HALF OF THE FORECAST AREA UNTIL AFTER SUNSET, AND I WILL
MENTION THAT IN THE ZONES. SKIES WILL BE CLEARING FROM THE NORTHWEST
AS DRIER AIR SPREADS IN. A DRY AND STABLE AIRMASS WILL OVERSPREAD AND
REMAIN OVER THE AREA SUNDAY THROUGH MONDAY. NIGHTTIME LOWS WILL BE
COOLER, BUT NOT MUCH CHANGE IN DAYTIME HIGHS. MYc TEMPERATURES WILL BE
A BLEND OF THE AVN AND NGM MOS GUIDANCE.

HSV 051/077 050/081 0000
BHM 052/080 050/082 2000
MGM 058/082 051/085 5000

.BHM...NONE.

In the hours before

Special weather statement, May 12, 12:30 PM CST, 1 hour 29 minutes before
ALZ001>038-040>050-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT MAY 12 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A LINE OF SCATTERED THUNDERSTORMS...DEVELOPING ALONG LINE FROM
TUSCALOOSA...TO CALERA...TO TALLADEGA...WILL MOVE SOUTH THROUGH
CENTRAL ALABAMA THROUGH THIS EVENING...AHEAD OF A COLD FRONT MOVING
THROUGH ALABAMA.  WITH GOOD MOISTURE...AND INSTABILITY IN PLACE|
AHEAD OF THE FRONT...MOST STORMS WILL BE STRONG...WITH ISOLATED
SEVERE HAIL OR WIND GUSTS NEAR 60 MILES AN HOUR POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chambers

When
May 12, 1:59 PM CST
Where
Chambers County, Milltown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -85.467

Penny size hail fell in Milltown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245928.